Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Gaylord, MI

June 28, 2006Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 2006, 1:23 PM EDT for Missaukee County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 1:23 PM EDT (17:23 UTC)
Expired
Jun 28, 2006, 2:30 PM EDT
In force
67 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:03 PM EDTTSTM WND DMG4 E Lake City, MITREES DOWN. TIME IS ESTIMATED.
Jun 28, 2:13 PM EDTHAIL 0.75Merritt, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 281724
SVRAPX
MIC113-281830-
/O.NEW.KAPX.SV.W.0033.060628T1723Z-060628T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
123 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 230 PM EDT

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR FALMOUTH...OR ABOUT 10 MILES SOUTHEAST OF
  LAKE CITY...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOORESTOWN AROUND 230 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4418 8517 4418 8499 4428 8489 4450 8486
      4451 8514

$$
JK/BS
2 follow-up statements
000 
WWUS34 KAPX 281749
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
149 PM EDT WED JUN 28 2006

MIC113-281830-
/O.CON.KAPX.SV.W.0033.000000T0000Z-060628T1830Z/
MISSAUKEE MI-
149 PM EDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR MISSAUKEE COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
MOORESTOWN TO MODDERSVILLE...MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL 
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM 
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY 
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4417 8509 4417 8486 4450 8486 4451 8500

$$
JK/BS
000 
WWUS34 KAPX 281827
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
226 PM EDT WED JUN 28 2006

MIC113-281836-
/O.EXP.KAPX.SV.W.0033.000000T0000Z-060628T1830Z/
MISSAUKEE MI-
226 PM EDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY HAS
EXPIRED...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

AT 213 PM...HAIL UP TO 0.75 INCHES IN DIAMETER WAS REPORTED IN 
MERRITT WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4417 8509 4417 8486 4450 8486 4451 8500

$$
JK/BS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:55 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 9:55 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
955 AM EDT WED JUN 28 2006

.UPDATE...LOOKS LIKE A PROLIFIC HAIL DAY AHEAD. HAVE ALREADY HAD
VIGOROUS ELEVATED EARLY MORNING CONVECTION ACROSS N CENTRAL/NE LOWER
MI...COINCIDING WITH ARRIVAL OF UPPER TROF AND COLDER AIR ALOFT. GRB
12Z SOUNDING WAS NEAR -21C AT 500MB...SUBSTANTIALLY COLDER THAN
EARLIER MODEL PROGS. ABUNDANT SUNSHINE WAS NOTED THIS MORNING BEHIND
BROKEN LINE OF CONVECTION LIFTING THRU NE LOWER MI. 12Z APX/GRB
SOUNDINGS WERE BOTH QUITE MOIST...SO SURFACE DEW POINTS SHOULD
REMAIN STABLE IN THE MID 50S TO PERHAPS UPPER 50S. A REASONABLE
73/56 SURFACE PARCEL PROVIDES AN MLCAPE OF 1100J/KG...75/58 WOULD BE
NEAR 1500J/KG.

GIVEN THE UNSEASONABLY COLD AIR ALREADY ALOFT...WITH CONTINUED COLD
ADVECTION AT 500MB...CONDITIONS ARE VERY FAVORABLE FOR LOTS OF SMALL
HAILERS AND SOME BIG HAILERS. LACK OF DRY AIR AND SHEAR ALOFT WILL
LIMIT HIGH WIND THREAT. BUT...WITH SO MUCH VORTICITY AND CYCLONIC
CURVATURE IN THE REGION TODAY...IT/S NOT IMPOSSIBLE FOR US TO SEE A
LANDSPOUTISH TORNADO OR TWO DESPITE MINIMAL SHEAR. OTHERWISE...STORM
MODE WILL BE MULTICELLULAR AND PULSE-TYPE. TRIGGERS INCLUDE AN E-W
TROF AXIS RUNNING FROM TAWAS TO HTL TO TVC....OLD OUTFLOW
BOUNDARIES...AND LAKE BREEZES.

GIST OF THE EARLIER FORECAST LOOKS PRETTY DECENT...WILL NOT OVERHAUL
THE POP/WX GRIDS. WILL BUMP UP MAX TEMPS SEVERAL DEGREES IN NW/N
CENTRAL LOWER GIVEN CONSIDERABLE MORNING SUNSHINE.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 330 AM WED JUN 28...

CLOSED 500 MB LOW IS CURRENTLY CENTERED OVER WRN UPPER MICHIGAN AND
NRN WISCONSIN EARLY THIS MORNING. SURFACE LOW CENTER HAS PUSHED JUST
EAST OF MICHIGAN...WITH THE MAIN LOW WELL NE OF THE STATE. LARGE
AREA OF SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE PLAINS
STATES...RESULTING IN MAINLY CLEAR CONDITIONS OVER THAT REGION. A
FEW SHOWERS AND EVEN AN ISOLD THUNDERSTORM ARE HANGING ON OVER
PORTIONS OF NRN LAKE MICHIGAN JUST DOWNWIND OF THE 500 MB LOW CENTER
AND THE UPPER LEVEL COLD POOL. ACROSS OUR CWA...SKIES ARE MAINLY
CLEAR OVER MUCH OF THE AREA...ALTHOUGH SOME REGIONAL OBS ARE
INDICATING LOW CLOUDS/FOG DEVELOPMENT MAINLY IN LOCATIONS THAT
RECEIVED RAIN YESTERDAY. POPS AND THE POTENTIAL FOR THUNDER WILL
REMAIN THE PRIMARY FORECAST CONCERN THRU THE END OF THE WORKWEEK (AT
LEAST).

TODAY AND TONIGHT...UPPER LEVEL TROUGH WILL SLOWLY PUSH EASTWARD
THROUGH ERN WISCONSIN AND MICHIGAN...REACHING LAKE MICHIGAN BY THIS
AFTERNOON AND LAKE HURON OVERNIGHT. WEAK SURFACE TROUGHING WILL ALSO
REMAIN IN PLACE...BUT WILL BEGIN TO BREAK DOWN LATE TONIGHT AS THE
UPPER TROUGH SLIDES EAST OF THE STATE. PLENTY OF MOISTURE WILL
REMAIN IN PLACE THROUGH TONIGHT FOR CONVECTIVE DEVELOPMENT. MAIN
DIFFERENCE BETWEEN YESTERDAY AND TODAY (SYNOPTICALLY SPEAKING) WILL
BE GREATER DESTABILIZATION THRU THE COLUMN AS THE 500 MB COLD POOL
MOVES OVERHEAD. OTHERWISE...LOCAL EFFECTS WILL BE SIMILAR...
SPECIFICALLY REGARDING AN INCREASE IN LOW LEVEL CONVERGENCE AS LAKE
BREEZES DEVELOP DURING THE AFTERNOON. GENERAL WESTERLY LOW LEVEL
FLOW COMBINED WITH DEVELOPING EASTERLY FLOW ALONG THE NRN LAKE HURON
SHORELINE AREAS DUE TO LAKE BREEZE DEVELOPMENT WILL TARGET CENTRAL
AND NE LOWER MICHIGAN FOR GREATEST INCREASE IN LOW LEVEL
CONVERGENCE. THIS WILL LIKELY TRANSLATE INTO HIGHER POPS DURING PEAK
HEATING FOR CENTRAL AND ERN AREAS OF OUR CWA. BEST CHANCE OF SVR
TSRA WILL ALSO BE WITHIN THIS LOCATION DURING PEAK DIURNALLY
ENHANCED INSTABILITY. EXPECT GREATER CHANCES OF SVR TSRA THIS
AFTERNOON AND EVENING FOR THE ENTIRE CWA (AS COMPARED TO YESTERDAY)
DUE TO GREATER INSTABILITY WITH THE ARRIVAL OF THE COLD POOL (IN
AGREEMENT WITH SPC DAY 1 OUTLOOK OF A SLIGHT RISK FOR THE VAST
MAJORITY OF OUR CWA). WILL MAINTAIN CHANCE POPS THIS MORNING AND FOR
FAR WRN SECTIONS OF THE CWA IN THE AFTERNOON. POPS WILL INCREASE TO
LIKELY FOR CENTRAL AND ERN SECTIONS OF THE CWA THIS AFTERNOON AND
EVENING...WILL POPS ACROSS THE ENTIRE CWA DIMINISHING BACK TO CHANCE
OVERNIGHT.

FOG DEVELOPMENT HAS NOT BEEN NEAR AS WIDESPREAD OR AS THICK AS
YESTERDAY MORNING. WILL NOT NEED TO ISSUE A DENSE FOG ADVISORY FOR
EARLY THIS MORNING...BUT WILL DEFINITELY MENTION AREAS OF FOG FOR
ALL ZONES.

THURSDAY AND THURSDAY NIGHT...UPPER TROUGH WILL CONTINUE TO SLOWLY
PUSH EASTWARD AWAY FROM MICHIGAN. WEAK SURFACE RIDGING WILL BUILD
INTO THE WRN GREAT LAKES...BUT HIGH PRESSURE CENTER WILL SLIDE SOUTH
OF MICHIGAN. SOME LIMITED LOW/MID LEVEL MOISTURE WILL REMAIN IN
PLACE ACROSS NRN MICHIGAN DESPITE BUILDING LARGE SCALE SUBSIDENCE.
RELATIVELY LIGHT LOW LEVEL SYNOPTIC FLOW WILL ONCE AGAIN ALLOW FOR
AFTERNOON LAKE BREEZE DEVELOPMENT...AND WITH OVERALL WESTERLY
FLOW...GREATEST CONVERGENCE WILL AGAIN BE ACROSS CENTRAL AND ERN
SECTIONS OF THE CWA. LINGERING MOISTURE...DAYTIME HEATING AND LAKE
BREEZES WILL KEEP THE CHANCE OF SHRA/TSRA IN THE FORECAST FOR MOST
OF THE CWA...WITH THE EXCEPTION OF THE LAKE MICHIGAN SHORELINE.
STRENGTHENING SUBSIDENCE AND LOSS OF DIURNAL INSTABILITY WILL LEAD
TO A DRY PERIOD THURSDAY NIGHT.

NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 28, 10:31 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1031 AM EDT WED JUN 28 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-291000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1031 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTHERN MICHIGAN THIS
AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE...PRODUCING
HAIL UP TO THE SIZE OF GOLF BALLS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN NOON AND 9 PM...NEAR AND EAST OF A
LINE FROM CADILLAC TO PELLSTON...AS WELL AS IN EASTERN UPPER
MICHIGAN.

THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHERN
MICHIGAN. STORMS ARE NOT EXPECTED TO BE SEVERE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN THROUGH
MONDAY...MAINLY DURING THE AFTERNOON AND EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:45 PM EDTSevere Thunderstorm WarningAPXKalkaska60 min
Jun 28, 1:52 PM EDTSevere Thunderstorm WarningAPXOtsego38 min
Jun 28, 1:59 PM EDTSevere Thunderstorm WarningAPXOscoda61 min
Jun 28, 2:38 PM EDTSevere Thunderstorm WarningAPXMontmorency67 min
Jun 28, 2:43 PM EDTSevere Thunderstorm WarningAPXCrawford35 min
Jun 28, 2:55 PM EDTSevere Thunderstorm WarningAPXAlcona65 min
Jun 28, 2:58 PM EDTSevere Thunderstorm WarningAPXOscoda62 min
Jun 28, 3:40 PM EDTSevere Thunderstorm WarningAPXGrand Traverse65 min
Jun 28, 3:45 PM EDTSevere Thunderstorm WarningAPXArenac60 min
Jun 28, 3:50 PM EDTSpecial Marine WarningAPX115 min
Jun 28, 4:19 PM EDTSevere Thunderstorm WarningAPXBenzie36 min
Jun 28, 4:25 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco65 min
Jun 28, 4:45 PM EDTSevere Thunderstorm WarningAPXGrand Traverse60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.